Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental Anesthesia

Weird Reaction to Anesthesia

08/26/2010

Question:

Hi,

I am a 25 year old female. About 5 years ago I had a mild operation. 5 minutes after waking up from the general anesthesia I started feeling bad. I was nauseous, dizzy, my heart was beating very fast and my blood pressure dropped to about 60 over 40. I fainted. They injected me with something and gave me oxygen and I recovered. Last year (and again this year) I went to the dentist and they had to inject local anesthesia. After the injection I started to feel faint. My heart rate increased, I broke out in sweat, I fainted, she said that my eyes rolled back and my body shook violently. Eventually I came by but felt very unwell afterwards. There was no adrenalin in the injection so it couldn`t have been that. I do have vasovegal reactions to pain but think that this might rather be a reaction to the anesthesia. I must add that she also gave me laughing gas this time round.

Am I allergic to anesthesia? And if so, to all of them or are there ones I can use? I read in some of the other questions that people`s heart rate increased. But mine dropped.

Thank you.

Answer:

Thank you for your question. In regard to fainting, this is an interesting situation in which fear and anxiety occur. This is usually associated with higher heart rate and higher blood pressure. But, in some individuals with a very active, specific heart reflex, especially if the patient is sitting and not being active, sudden slowing of the heart rate with low blood pressure can occur. This sounds to be the case with you as you are prone to fainting. Adrenaline in the injection of local anesthetic is probably not enough to counter this effect.

Shaking, which can be mistaken for true seizure like activity, can occur due to poor blood flow to the brain. This is generally not enough to cause any permanent damage, like can occur with a stroke which is a totally different mechanism. Your episode under general anesthesia may not have been fainting at all as many anesthetic drugs can lower blood pressure and heart rate. No doubt, you were given something like ephedrine to increase heart rate and blood pressure to acceptable levels, which would also work with fainting, as would atropine.

It does not sound like you are allergic to anesthesia, but you should let your anesthesia providers and dentists know about this adverse reaction. One thing you may be able to do is take oral glycopyrrolate prior to the procedure which will help, buy may not completely allevaite the problem. Discuss this with your dentist and/or physician. 

For more information:

Go to the Dental Anesthesia health topic, where you can:

Response by:

Steven I Ganzberg, SB, DMD, MS Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University